Michigan, 2007

Damaging Winds in Michigan, July 10, 2007

July 10, 2007 · NWS DTX · 18 events in 10 counties and zones

A strong low pressure system tracked from Lake Superior to James Bay. The associated strong cold front swept toward Lower Michigan on the late afternoon of July 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong low pressure system tracked from Lake Superior to James Bay. The associated strong cold front swept toward Lower Michigan on the late afternoon of July 10th. Southwesterly flow ahead of the front allowed a warm and moist unstable atmosphere to develop. Numerous pulse severe thunderstorms produced many reports of damaging wind gusts along and north of the I-69 corridor. There were no reports of hail. The most significant damage occurred in Fort Gratiot, where a strong thunderstorm downburst created straight line wind damage one mile wide covering two square miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 10, 1:06 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 10, 1:06 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
206 PM EDT TUE JUL 10 2007

.AVIATION...

BREEZY SOUTHERLY WINDS WILL AFFECT ALL TAF SITES THIS AFTERNOON
AHEAD OF AN APPROACHING COLD FRONT. GOOD INSTABILITY HAS DEVELOPED
ACROSS SOUTHEAST MICHIGAN AND WILL LIKELY SEE SCATTERED
THUNDERSTORMS DEVELOP ACROSS THE AREA AFTER 19Z...ESPECIALLY NEAR
THE LAKES. TIMING THUNDERSTORMS INTO THE TAF SITES WILL BE
DIFFICULT AS OUTFLOW BOUNDARIES CAUSE NEW DEVELOPMENT. TAFS WILL
BE UPDATED AS WE SEE STORMS DEVELOP AND GET A BETTER HANDLE ON
TIMING. HAVE ALREADY ADDED A TEMPO FOR THUNDERSTORMS INTO MBS AS A
PREFRONTAL TROUGH APPROACHES FROM THE WEST LATE THIS AFTERNOON.
ANY THUNDERSTORM THIS AFTERNOON OR OVERNIGHT MAY BE ACCOMPANIED BY
STRONG WINDS.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA BETWEEN 4-8Z. SHOWERS
AND SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THIS FRONT WITH WINDS
SHIFTING TO THE WEST NORTHWEST BEHIND IT. BREEZY WESTERLY WINDS WILL
CONTINUE INTO WEDNESDAY.

&&

.PREV DISCUSSION...ISSUED 414 AM EDT TUE JUL 10 2007

SHORT TERM...TODAY

THE 07Z SURFACE ANALYSIS SHOWS A STATIONARY FRONT EXTENDING ROUGHLY
ALONG THE I 96 CORRIDOR. THIS FRONT IS EXPECTED TO LIFT NORTH OF THE
FORECAST AREA THIS MORNING IN RESPONSE TO STRONG HEIGHT FALLS
ACROSS THE UPPER MIDWEST...ASSOCIATED WITH THE VIGOROUS MID LEVEL
WAVE CURRENTLY OVER NORTH DAKOTA. THIS WILL ALLOW THE HOT AND HUMID
AIRMASS TO LIFT BACK INTO THE SAGINAW VALLEY AND THUMB BY AFTERNOON.
EXPECTING A LITTLE MORE CLOUD COVER TODAY...WHICH SHOULD KEEP MAX
TEMPS IN THE UPPER 80S TO LOWER 90S. LOW LEVEL MOISTURE CONVERGENCE
ALONG THE ADVANCING FRONT WILL PROVIDE A FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT THIS MORNING. THE NAM SOLUTION HINTS AT A
PREFRONTAL TROUGH AXIS DEVELOPING OVER SW LOWER MI DURING THE
AFTERNOON...WHICH WOULD ALSO PROVIDE A FOCUS FOR ADDITIONAL SHOWER
AND THUNDERSTORM DEVELOPMENT OVER SE MI AS IT MOVES EAST. NAM AND
GFS MODEL SOUNDINGS SUGGEST 0-1KM MIXED LAYER CAPE AROUND 1500 J/KG
THIS AFTERNOON. MODEL SOUNDINGS HOWEVER DO SHOW THE POTENTIAL FOR
DEWPOINTS TO DROP BACK OFF INTO THE UPPER 50S WITH PEAK AFTERNOON
HEATING...WHICH WOULD CUT DOWN ON INSTABILITY SIGNIFICANTLY. WILL
THEREFORE MAINTAIN JUST 30 PERCENT COVERAGE OF SHOWERS/THUNDERSTORMS
INTO THE AFTERNOON. THE SPC DAY ONE CONVECTIVE OUTLOOK HAS MOST OF
SE MI IN A SLIGHT RISK. THIS IS FOR THE STRONGER DYNAMICS ALONG AND
AHEAD OF THE SURFACE COLD FRONT EXPECTED TO MOVE THROUGH
TONIGHT.

LONG TERM...TONIGHT THROUGH MONDAY

THE MAIN EPISODE LEADING THE PATTERN CHANGE WILL TAKE PLACE VERY
EARLY IN THE PERIOD...GIVING WAY TO MUCH COOLER TEMPERATURES.

THE VIGOROUS UPPER LEVEL VORTEX DIGGING SHARPLY INTO NORTH DAKOTA
THIS MORNING WILL FLATTEN ITS TRAJECTORY ACROSS THE MINNESOTA
ARROWHEAD AND LAKE SUPERIOR BEFORE LIFTING NORTHEASTWARD LATER
TONIGHT. THIS IN TURN WILL FORCE A SHARP COLD FRONT...CURRENTLY IN
THE DAKOTAS...TO SCREAM THROUGH THE UPPER MIDWEST THE NEXT 24
HOURS. NOT SURPRISINGLY...THE DYNAMIC WEATHERMAKER HAS A STRONG MID
TO UPPER LEVEL WIND FIELD ACCOMPANYING IT HIGHLIGHTED BY A +105
KNOT 300MB JET. SO...WITH THE STRONG UPPER LEVEL DYNAMICS/SURFACE
COLD FRONT COMBINED WITH THE MODEL PROGGED IMPRESSIVE 1000-500MB
HEIGHT FALLS FOR MICHIGAN AND ALL OF THE NEIGHBORING STATES THE
FORECAST AREA SHOULD SEE RAINFALL.

THE COLD FRONT IS EXPECTED TO SWEEP THROUGH THIS FORECAST
AREA BETWEEN 06-09Z.  THE OBVIOUS QUESTION IS HOW MUCH INSTABILITY
WILL BE LINGERING ONCE THE LOWER TROPOSPHERE BEGINS TO COOL
(RADIATIONAL).  WITH WINDS NOT EXPECTED TO DECOUPLE AFTER SUNSET
TONIGHT...THE MODELS ARE FORECASTING STEEP ENOUGH MIDLEVEL LAPSE
RATES TO KEEP 1000 POSSIBLY 1500 J/KG OF ELEVATED CAPE AROUND TO
06Z...WHICH DOESN/T SEEM UNREASONABLE. CONVECTIVE MODE SHOULD BE
THAT OF A SQUALL LINE TRAVELING AHEAD OF THE COLD FRONT FROM
WISCONSIN/LAKE MICHIGAN INTO THE LOWER PENINSULA DURING THE
EVENING. WITH THE TIME OF DAY...DEFINITELY THINK THERE WILL BE A
DOWNTREND IN CONVECTIVE INTENSITY AS IT APPROACHES OUR FORECAST
AREA. YET...THERE WILL BE A WINDOW FOR SEVERE STORMS FROM ROUGHLY
00-06Z THE LATEST DAY 1 OUTLOOK HAS MOST OF THE CWA IN SLIGHT
RISK. THE PRIMARY SEVERE THREAT WILL BE STRONG WINDS WITH A
UNIDIRECTIONAL WIND PROFILE...AND WINDS OF 30 KNOTS AT 2000 FT
AGL/50 KNOTS AT 30000 FT AGL.

ONLY NOTABLE CHANGES TO THE FORECAST BEYOND TOMORROW NIGHT WAS TO
LOWER MAX AND MINIMUM TEMPERATURES.  THE FORECAST AREA WILL STAY
WITHIN BROAD CYCLONIC FLOW KEEPING COOLER AIR ALOFT.  TEMPERATURES
LOOK TO TOP OUT IN THE MID 70S WED/THURSDAY.  ADDED LOW CHANCE POPS
FOR THURSDAY NIGHT FRIDAY MORNING WITH SIGNIFICANT VORT LOBE
REESTABLISHING LONGWAVE EAST COAST TROUGH. DESPITE SOME RUN TO RUN
CONSISTENCY AND MOISTURE ISSUES IN THE GFS...STRENGTH OF WAVE AND
ENOUGH AGREEMENT BETWEEN GFS/ECMWF/NAM WARRANTED A 30 POP.  AS A
RESULT...FRIDAY WILL BE THE COLDEST DAY WITH LOW TO MID 70S EXPECTED.

MARINE...

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN ONTARIO
TONIGHT. THIS SYSTEM WILL SEND A COLD FRONT ACROSS LAKE HURON AFTER
MIDNIGHT. SOUTH-SOUTHWESTERLY WINDS WILL INCREASE ACROSS THE LAKES
THIS EVENING IN ADVANCE OF THIS SYSTEM...CAUSING SMALL CRAFT
ADVISORY CONDITIONS ACROSS LAKE HURON. THE WINDS WILL SHIFT TO THE
WEST-NORTHWEST BY WEDNESDAY AND REMAIN QUITE GUSTY AS LOW PRESSURE
LIFTS INTO HUDSON BAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING SAGINAW BAY...UNTIL 8 AM WEDNESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....KAHL
SHORT TERM...CONSIDINE
LONG TERM....CB
MARINE.......CONSIDINE

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 10, 1:27 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
227 PM EDT TUE JUL 10 2007

MIZ047>049-053>055-060>063-068>070-075-076-082-083-111830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
227 PM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AS AN UNSTABLE
ATMOSPHERE DEVELOPS AHEAD OF AN APPROACHING COLD FRONT. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER WITH THUNDERSTORMS THAT DEVELOP
BOTH THIS AFTERNOON AND TONIGHT...WITH THE BEST CHANCES NEAR THE
SAGINAW VALLEY THROUGH EARLY EVENING. WIND GUSTS TO 60 MPH AND
MARGINALLY SEVERE SIZE HAIL WILL BE POSSIBLE WITH ANY THUNDERSTORM
THAT DEVELOPS TODAY. THUNDERSTORM MOVEMENT WILL BE TO THE
NORTHEAST AT 20 MPH.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TONIGHT AS A COLD
FRONT MOVES THROUGH SOUTHEAST MICHIGAN. THERE IS A SLIGHT CHANCE
OF SEVERE WEATHER WITH THUNDERSTORMS ALONG THE FRONT...GENERALLY
BETWEEN 10 PM AND 2 AM. THESE STORMS WILL TRACK TO THE EAST AT 25
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AND SATURDAY AS UPPER LEVEL
LOW PRESSURE SYSTEMS PASS THROUGH THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE REQUIRED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-111830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
227 PM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR SAGINAW BAY AND THE
NEARSHORE WATERS OF LAKE HURON. PLEASE REFER TO THE LATEST MARINE
FORECAST /NSHDTX/ FOR FURTHER INFORMATION.

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AS AN UNSTABLE
ATMOSPHERE DEVELOPS AHEAD OF AN APPROACHING COLD FRONT. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER WITH THUNDERSTORMS THAT DEVELOP
BOTH THIS AFTERNOON AND TONIGHT...WITH THE BEST CHANCES NEAR THE
SAGINAW BAY AND THE MICHIGAN WATERS OF LAKE ERIE. WIND GUSTS TO
60 MPH AND MARGINALLY SEVERE SIZE HAIL WILL BE POSSIBLE WITH ANY
THUNDERSTORM THAT DEVELOPS TODAY. THUNDERSTORM MOVEMENT WILL BE TO
THE NORTHEAST AT 20 MPH.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TONIGHT AS A COLD
FRONT MOVES THROUGH SOUTHEAST MICHIGAN. THERE IS A SLIGHT CHANCE
OF SEVERE WEATHER WITH THUNDERSTORMS ALONG THE FRONT...GENERALLY
BETWEEN 10 PM AND 2 AM. THESE STORMS WILL TRACK TO THE EAST AT 25
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AND SATURDAY AS UPPER LEVEL
LOW PRESSURE SYSTEMS PASS THROUGH THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE REQUIRED.

KAHL

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Grand Rapids radar (KGRR), 129 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Midland

When
July 10, 3:12 PM EST
Where
Midland County, 1 mi N of Sanford
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.684, -84.380

Law enforcement reported a large tree down on a house. Damages to the home were minor. Many trees and power lines were down in the heavily populated area off North West River Road next to Sanford Lake. Power lines had to be pulled from several homes. Total damages were estimated at roughly $5K.

Thunderstorm Wind, Midland

When
July 10, 3:13 PM EST
Where
Midland County, 3 mi NNE of Sanford
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.710, -84.357

Law enforcement reported trees and power lines down at a Junior High School.

Thunderstorm Wind, Saginaw

When
July 10, 3:35 PM EST
Where
Saginaw County, 3 mi WNW of Saginaw
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.437, -84.025

A trained spotter reported two trees down and shingles blown off a house.

Thunderstorm Wind, Macomb

When
July 10, 4:01 PM EST
Where
Macomb County, Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.820, -82.750

A trained spotter reported numerous tree branches 6 inches in diameter down.

Thunderstorm Wind, Oakland

When
July 10, 4:01 PM EST
Where
Oakland County, Rochester Hills
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.680, -83.130

Law enforcement reported a large spruce tree down.

Thunderstorm Wind, St. Clair

When
July 10, 4:16 PM EST
Where
St. Clair County, 5 mi NNW of Port Huron
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.047, -82.458

Law enforcement reported numerous trees and power poles down in Fort Gratiot, covering a 2 square mile area between Keewahdin and Carrigan Roads. Several homes received damage from falling trees. No one was injured. Total property damages were estimated at roughly $50K.

Thunderstorm Wind, Macomb

When
July 10, 4:25 PM EST
Where
Macomb County, 4 mi NNW of New Baltimore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.733, -82.760

A trained spotter reported several large tree branches down.

Thunderstorm Wind, Huron

When
July 10, 4:55 PM EST
Where
Huron County, Pigeon
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
43.820, -83.270

A trained spotter reported numerous trees down, damaging at least one house and one shed.

Thunderstorm Wind, Sanilac

When
July 10, 5:32 PM EST
Where
Sanilac County, Argyle
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.570, -82.930

Law enforcement reported power lines and a tree down.

Thunderstorm Wind, Shiawassee

When
July 10, 5:59 PM EST
Where
Shiawassee County, New Lothrop
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.120, -83.970

A trained spotter reported a tree 35 feet tall down.

Thunderstorm Wind, Genesee

When
July 10, 6:02 PM EST
Where
Genesee County, 1 mi SE of Flushing
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
43.060, -83.816

A trained spotter reported a tree 3 inches in diameter and power lines down.

Thunderstorm Wind, Genesee

When
July 10, 6:15 PM EST
Where
Genesee County, 3 mi S of Clio
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.137, -83.720

A trained spotter reported tree branches 10 inches in diameter down and estimated the wind gusts at 60 MPH.

Thunderstorm Wind, Genesee

When
July 10, 6:20 PM EST
Where
Genesee County, 3 mi WSW of Mt Morris
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
43.103, -83.735

A trained spotter reported a large tree branch and power lines down.

Thunderstorm Wind, Genesee

When
July 10, 6:33 PM EST
Where
Genesee County, 4 mi NW of Otisville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.211, -83.576

Trained spotters reported several trees 7 inches in diameter down.

Thunderstorm Wind, Lapeer

When
July 10, 6:33 PM EST
Where
Lapeer County, 1 mi E of Columbiaville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.150, -83.400

Law enforcement reported a large tree down.

Thunderstorm Wind, Shiawassee

When
July 10, 6:45 PM EST
Where
Shiawassee County, Owosso
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.000, -84.170

Law enforcement reported trees and power lines down.

Thunderstorm Wind, Shiawassee

When
July 10, 6:54 PM EST
Where
Shiawassee County, 1 mi N of Juddville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.065, -83.980

Law enforcement reported trees and power lines down.

Thunderstorm Wind, Sanilac

When
July 10, 8:00 PM EST
Where
Sanilac County, Lexington Hgts
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.230, -82.530

Law enforcement reported trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50395, 50396, 50398, 50400, 50401, 50403, 50422, 50405, 50406, 50407, 50409, 50418, 50410, 50411, 50412, 50413, 50414, 50415.